Colorado, 2020

Wildfire in Colorado, April 8 to 9, 2020

April 8 to 9, 2020 · NWS GJT · 1 event in 1 county or zone

A wildfire began near a vacant mobile home approximately 3 miles west of Meeker in Lion's Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began near a vacant mobile home approximately 3 miles west of Meeker in Lion's Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 10:44 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 8, 10:44 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 AM MDT Wed Apr 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 215 AM MDT Wed Apr 8 2020

Tranquil weather continues in the early short term with mainly
clear skies over the western slope early this Wednesday morning.
Subtle height rises noted in 500mb progs will likely result in a
degree or two warmer day on Wednesday than was seen on Tuesday.
Flow aloft in the 500-300mb layer is also weaker on Wednesday by
about 20-30kts in comparison to Tuesday. This will result in lower
afternoon wind speeds on Wednesday. Attention turns to the slow-
moving cutoff low pressure system headed toward the southwest on
Wednesday night into Thursday. This system has trended drier and
drier in model runs over the past several days and tonight's
overnight cycle has been no different. Trends currently favor a
dry overnight across southeast Utah, with some shower activity
arriving by sunrise on Thursday for the Abajo and La Sals, as well
as Blanding. Shower activity will creep across southeast Utah
throughout the day on Thursday. A weak lobe of energy will pivot
around the main area of low pressure on Thursday afternoon, likely
bringing a brief period of shower activity to much of western
slope of Colorado. Precipitation amounts will be very limited with
this event here, however. Forecast guidance is in good agreement
showing only a hundredth or two of liquid in the valleys, and
snow amounts of an inch or less in the central and northern
mountains. In fact, it is looking increasingly likely that places
such as Grand Junction, Montrose, Durango and Gunnison may stay
dry for the entirety of this event.

.LONG TERM...(Thursday night through Tuesday)
Issued at 215 AM MDT Wed Apr 8 2020

The weak lobe of energy pivoting around the main cutoff low
pressure system hangs up in the northern mountains and Continental
Divide of Colorado on Thursday night. Overnight guidance does
indicate the potential for a period of slightly enhanced snow
rates around midnight on Friday morning, with some higher-res
guidance supporting perhaps an inch or two of snow in the Parks,
Flat Tops, and Gore ranges. This moisture and energy quickly move
east through the morning on Friday with a mainly dry day expected
as the upper-level cutoff low moves well south of the Four
Corners and skirts the Mexican border. A few convective afternoon
snow showers will be possible in the higher terrain of the central
and southern mountains on Friday, however any precipitation
accumulations will be negligible.

Attention turns northward from Saturday through the remainder of
the weekend. Forecast guidance is in good agreement showing a
potent trough diving southward through the Pacific Northwest on
Saturday. Stronger jet-stream winds will arrive in the northern
mountains of eastern Utah and western Colorado later on Saturday
afternoon. Expect thickening clouds across the entire western
slope on Saturday, with some light shower activity breaking out in
the northern and possibly central mountains by late afternoon. A
strong cold front is progged to drop south from Wyoming and
through the western slope overnight into Sunday morning. As cold
air surges southward on Sunday, snow levels will drop.
Accumulating snow is likely for all mountain ranges, with the
northern slopes of the central and northern ranges favored at this
time. Snow is likely across the US-40 corridor from Craig
eastward, as well as along I-70 from Glenwood Springs eastward to
Vail Pass. Road temperatures are tricky this time of year given
the high April sun angle, so the timing of the snow will certainly
play a role for any travel impacts. Certainly an earlier arrival
of the front would allow for a higher impact event...however for
now it appears as though the greatest snow rates will coincide
with peak solar heating on Sunday.

Temperatures will crash behind the front with well-below normal
values expected from Sunday through Tuesday. The ECMWF has
consistently been colder than the GFS regarding temps on Monday
morning, with lows in the low to mid 20s possible in the lower
valleys. Early season tender vegetation will need to be protected
on Sunday night into Monday morning, and possibly on Tuesday
morning as well. Chilly northwest flow will continue through
early and midweek next week. Another wave of rain and snow may
clip the central and northern mountains on Tuesday night into
Wednesday. Overall, forecast confidence is medium to high through
the long term, especially with regard to the Saturday/Sunday cold
front and continued below-average temperature trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM MDT Wed Apr 8 2020

VFR conditions will continue over the next 24 hours under mainly
clear skies. The afternoon winds will not be as strong though some
gusts in the 20 to 25 mph still possible through sunset.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Apr 8, 1:44 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
244 AM MDT Wed Apr 8 2020

COZ001>014-017>023-UTZ022>025-027>029-090845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
244 AM MDT Wed Apr 8 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Expect mainly sunny
and dry weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some very light snow is possible in the high terrain above 10,000
feet on Thursday. A strong cold front will pass through early on
Sunday morning, with snow likely in the high country. A potential
early-spring freeze is likely on Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
April 8, 12:30 PM MST to April 9, 12:00 AM MST
Where
Central Yampa River Basin forecast zone
Property damage
$80,000
Reported by
Fire Department/Rescue
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Lion Fire began on April 7th from unknown causes in Lion's Canyon, or approximately 3 miles west of Meeker. It grew to 229 acres before it was contained at the end of the following day. An unoccupied mobile home was destroyed in the fire, along with several outbuildings and multiple vehicles.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875489.